Virginia, 2025

Flash Flood and Hail in Virginia, July 18, 2025

July 18, 2025 · NWS RNK · 14 events in 5 counties and zones

A frontal boundary approaching from the north combined with a hot and humid air mass to produce scattered severe thunderstorms across southwest Virginia. Damaging wind gusts from these storms blew down several trees and power lines with one of the trees falling on to a house in Bedford County, and hail up to the size of quarters fell in Bedford and Henry counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A frontal boundary approaching from the north combined with a hot and humid air mass to produce scattered severe thunderstorms across southwest Virginia. Damaging wind gusts from these storms blew down several trees and power lines with one of the trees falling on to a house in Bedford County, and hail up to the size of quarters fell in Bedford and Henry counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 18, 6:09 AM EST, 6 hours 31 minutes earlier.

Area forecast discussion, Jul 18, 6:09 AM EST, 6 hours 31 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
709 AM EDT Fri Jul 18 2025

.SYNOPSIS...
The weather pattern remains unchanged with a stalled frontal boundary
just north of the area, and a continuous supply of moisture to
fuel a daily threat for showers and thunderstorms. The greatest
coverage of storms is expected during the afternoon and evening
hours, coinciding with the peak heating of the day. Isolated
damaging winds and flash flooding are possible. This summertime
pattern continues through the weekend and into next week, with
warm and muggy conditions persisting.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 AM EDT Friday...

Key Messages:

1) Flood Watch in effect from Noon-Midnight.

2) Thunderstorms capable of excessive rainfall and damaging
wind gusts are possible.

The larger scale flow pattern remains unchanged with a much
stronger than average subtropical ridge over Florida and the
eastern Gulf, up to 3 standard deviations stronger than July
norms, and a weak negative anomaly across the Northern Tier of
the country caused by a more southerly than average jet stream
for July. The squeeze play between these features causes the jet
stream itself to be stronger than average, with occasional
speed maxima of 120 kts/140 mph. This will allow systems in the
northern tier of the country to remain progressive and
temperatures near and to the south of systems' fronts to remain
oppressive. It will also foster above average moisture
availability into fronts due to the stronger than average Gulf
inflow/boundary layer moisture convergence caused by the
anomalous flow pattern. I saw a meme yesterday floating around
social media that we have eclipsed 3000 flash flood warnings
for the CONUS since January 1st, the most issued this year
(calendar basis) since 1986...and the map mosaic was literally
covered with warning footprints from Texas to New York...
suggesting that most areas within this corridor had been under
a warning at some point in time since the beginning of the
year...heavily weighted no doubt to the weather pattern that has
set up so far this summer.

Anyhow, this pattern, featuring the front to our north which is
being energized by the westerly waves coming across the Ohio
Valley will undoubtedly continue to provide focus for more
storms in the coming days ahead...leading to both an enhanced
flash flood risk and severe weather risk.

Just focusing on today, we have issued another Flood Watch which
encompasses the entire CWA...Noon through Midnight (see Hydro
discussion at the bottom of this AFD for details). Expectation
is for scattered to numerous thunderstorms to develop this
afternoon with transient organizational structures that should
be sufficient for a scattered damaging wind threat. This appears
to be largely in response to the eastward progression of an MCV
currently near the IN/OH/KY border. A compact belt of enhanced
mid-level westerlies should steer any deep convection that
develops in advance of the MCV to cross the northern Mid-
Atlantic this afternoon leading to multicell clusters and or an
actual MCS that would cross the Virginias this afternoon and
evening. HREF guidance suggests the greatest rainfall from this
feature to fall over the Shenandoah valley with probabilities
exceeding 50% for an inch or more of rainfall for our
northeastern CWA...generally northeast of the Roanoke
Valley...including Bedford and Lynchburg. A moderate risk for
excessive rainfall, level 3 of 4, runs adjacent to our northeast
CWA border with NWS LWX, and a Slight Risk, level 2 of 4 covers
our entire forecast area. With potential for outflow from this
MCS to reach into our CWA from the north, and for storms to
redevelop along the length of the Blue Ridge into NC and then
congeal over the foothills and piedmont this evening, decided to
issue a flood watch for the entire CWA. There will be some
voids, or holes in the QPF, were folks get a lot less, parts of
the NRV and ROA Valley potentially being one of those voids, but
rather than having a donut hole within a larger scale watch,
chose to avoid the donut.

Temperatures will continue to favor something close to the
seasonal norm with highs in the 80s to lower 90s. With dewpoints
in the upper 60s to mid 70s, these factors will allow heat
indices to reach 100 degrees (feel-like temperature) or so
across the piedmont. Cloud cover, showers, and downdraft breezes
created by near-by thunderstorms should help mitigate the heat.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 200 AM EDT Friday...

Key Messages:

1) Confidence is high for scattered showers and thunderstorms each
afternoon with the highest odds on Saturday.

2) Warm and humid conditions will continue throughout the weekend.

3) Any stronger storms pose a risk of localized flash flooding,
damaging winds, and frequent lightning.

A broad upper level ridge across the Gulf Coast will halt the
progress of a frontal boundary trying to dive southward on Saturday.
The frontal boundary may buckle back northward a little on Sunday,
but another notable push southward could come by Monday. Warm and
humid conditions combined with orographical and synoptic lift will
produce scattered showers and thunderstorms each afternoon. Any of
the stronger storms may cause heavy rainfall leading to localized
flash flooding, damaging winds from wet microbursts that could blow
down trees and power lines, and frequent lightning. High pressure
across eastern Canada may nudge southward by Monday night and start
to wedge against the eastern slopes of the Blue Ridge.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 200 AM EDT Friday...

Key Messages:

1) Confidence is moderate for scattered showers and thunderstorms in
the mountains each afternoon.

2) Slightly cooler air could make conditions more stable on Tuesday
due to high pressure wedging east of the Blue Ridge.

High pressure could wedge against the eastern slopes of the Blue
Ridge on Tuesday, which would bring an easterly flow across the
Piedmont. The more stable marine air being advected from the
Atlantic Ocean could allow slightly cooler conditions and confine
any convection to the west of the Blue Ridge. However, high pressure
should head eastward by the middle of the week, which will weaken
the wedge. With the heat and humidity recovering during Wednesday
and Thursday, chances of afternoon showers and thunderstorms will
rise again. Any stronger storms may bring a threat of locally heavy
rainfall, gusty winds, and frequent lightning.

&&

.AVIATION /11Z FRIDAY THROUGH TUESDAY/...
As of 700 AM EDT Friday...

Note, there are comms issues with respect to seeing the Metar
from BLF and LWB (WV terminals)...you can dial into the ASOS at
BLF and AWOS at LWB, but neither station's Metars are being
broadcast.

Mostly VFR conditions expected to prevail until cloud build ups
lead to scattered showers and thunderstorms this afternoon with
MVFR or lower ceilings in the vicinity of thunderstorms.

For all terminals high confidence for VCTS beginning 18Z with
Tempo MVFR and possibly brief IFR at some point in time favoring
mid to late afternoon 19Z-23Z. During that time expect lots of
thunderstorm outflow boundaries to be moving around resulting in
variable wind directions and potential for higher wind gusts.
General winds today are expected to be out of the west-
southwest. An MCS is expected to form over northern WV/VA and
move ESE later in the afternoon. This should bring winds around
to the northeast for ROA/LYH toward 00Z.

For tonight, storms are expected to dissipate by midnight with
clearing leading to patchy fog and stratus for the overnight.

.EXTENDED AVIATION OUTLOOK...

The summer pattern continues through the weekend and into next week,
with daily chances of afternoon storms. VFR conditions are expected
to be present the majority of the time for all terminals, but when
afternoon storms hit, sub-VFR conditions will briefly occur until
they pass. With a moist airmass, nightly patchy fog will also be a
concern, which could cause nightly sub-VFR reductions in
visibility and cigs.

&&

.HYDROLOGY...
As of 500 AM EDT Friday...

Flood watch for the entire forecast area from Noon-Midnight.
There is a slight risk (level 2 of 4) for excessive rainfall.

Streams across the hydrologic service area are generally running
above normal. Parts of the Dan River and upper James River
basins are near the 90th percentile. Most other basins are
between the 50th and 90th percentile...not your typical July.

The wet pattern that we are in suggests "watch-out". PWATs have
remained near 2 inches since the beginning of the month leading
to high rain efficiency.

As for today, watching a steady supply of deep tropical
moisture that extends from the Gulf into a frontal zone to our
north. This moisture will contain ample instability for storms
to draw on as MUCAPE values exceed 3,000 J/kg across much of
WV/VA and points south. The primary focus this afternoon and
evening will be the potential for an area of organized
thunderstorm activity to emanate from the north...storms
developing on a front that is forecast to sag south into central
VA by late in the day and become oriented northwest-to-
southeast with time. The front acting as a focal point for lift
will allow for widespread shower and thunderstorm activity in
addition to backbuilding thunderstorms upstream. WPC has
highlighted an area just north of our county warning area (the
Shenandoah Valley) with a moderate risk, level 3 of 4, for
excessive rainfall. Those counties which border this moderate
risk will have the greatest chance for receiving excessive
rainfall this afternoon...Bath, Alleghany, Rockbridge,
Botetourt, Amherst, Bedford, City of Lynchburg, Buckingham,
Appomattox, and Charlotte. 1 hour flash flood guidance (FFG) in
these areas is 1.5 inches in an hour. 3 hour FFG and 2.5 inches.
6 hour FFG is around 3 inches. Rain rates expected with these
storms may eclipse 4 inches an hour. HREF probabilities of
exceeding 3 and 6 hour FFG values are over 70% through the late
afternoon for the Shenandoah Valley. Probabilities of exceeding
3 inches of rainfall are over 70% for the afternoon period, and
over 25% for exceeding 5 inches of rain...again targeting the
Shenandoah Valley, but close enough that Emergency Managers
within our bordering counties should take note because there is
always some margin of error in the models with respect to
geographic placement.

As for the remainder of our service area, we are still looking
at airmass (peak heating of the day) driven storms that will be
rain efficient...with potential for localized flash flooding.
Storms will once again develop on the favored higher terrain by
early afternoon then drift into the foothills and piedmont. If
storms merge or train over the same area, resulting in
persistent, or repetitive rounds of rainfall, then flash
flooding will occur.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch from noon EDT today through this evening for
     VAZ007-009>020-022>024-032>035-043>047-058-059.
NC...Flood Watch from noon EDT today through this evening for
     NCZ001>006-018>020.
WV...Flood Watch from noon EDT today through this evening for
     WVZ042>044-507-508.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...PW
LONG TERM...PW
AVIATION...PM
HYDROLOGY...PM
Hazardous weather outlook, Jul 18, 4:33 AM EST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
533 AM EDT Fri Jul 18 2025

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-190945-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
533 AM EDT Fri Jul 18 2025

...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

In addition, some storms this afternoon may become severe and
produce damaging winds that could blow down trees and power lines.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong storms on Saturday may provide heavy rainfall that could lead
to localized flash flooding. In addition, a few storms may become
severe and produce damaging winds that could blow down trees and
power lines.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PW

In the hours before

Local storm report, Jul 18, 11:14 AM EST, 1 hour 26 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1214 PM EDT Fri Jul 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     Tstm Wnd Dmg     1 SSW Montvale          37.37N 79.74W
07/17/2025                   Bedford            VA   Emergency Mngr

            Tree down.

&&

AB
Local storm report, Jul 18, 11:16 AM EST, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1216 PM EDT Fri Jul 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     Tstm Wnd Dmg     3 S Thaxton             37.31N 79.63W
07/17/2025                   Bedford            VA   Emergency Mngr

            Tree down.

&&

AB
Local storm report, Jul 18, 11:17 AM EST, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
1217 PM EDT Fri Jul 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     Tstm Wnd Dmg     3 ESE Thaxton           37.33N 79.58W
07/17/2025                   Bedford            VA   Emergency Mngr

            Tree down.

&&

AB
Special weather statement, Jul 18, 11:51 AM EST, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
1251 PM EDT Fri Jul 18 2025

VAZ043-181715-
Henry VA-
1251 PM EDT Fri Jul 18 2025

...A STRONG THUNDERSTORM WILL IMPACT
NORTHWESTERN HENRY COUNTY AND THE CITY OF MARTINSVILLE THROUGH 115 PM
EDT...

At 1250 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sanville, or near Bassett, moving northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Martinsville...
Bassett...
Sanville...
Stanleytown...
Villa Heights...
Collinsville...
and Fieldale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3665 8006 3668 8008 3670 8008 3672 8009
      3675 8009 3681 7988 3680 7984 3674 7981
      3663 7984
TIME...MOT...LOC 1650Z 245DEG 8KT 3671 8002

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

AB

The radar

The Roanoke radar (KFCX), 51 km away, was scanning. The volume nearest the first event began at 17:40 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Henry

When
July 18, 12:40 PM EST
Where
Henry County, 0.99 mi NNE of Hilltop
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.714, -79.846

Thunderstorm winds blew down one tree near the intersection of Clearview Drive and Arden Circle.

Thunderstorm Wind, Henry

When
July 18, 12:50 PM EST to 12:55 PM EST
Where
Henry County, 0.56 mi ESE of Old Liberty
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
36.647, -79.811

Thunderstorm winds blew down four trees with two of them near the intersection of Emerald Drive and Ruby Court that also brought down power lines, another along Irisburg Road about three miles south of Chatmoss, and the other near the intersection of Old Liberty Drive and Mount Olive Road.

Hail, Henry

When
July 18, 1:00 PM EST
Where
Henry County, 3.04 mi WSW of Irisburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.606, -79.802

Hail up to the size of quarters fell along the 4100 block of Mitchell Road.

Thunderstorm Wind, Henry

When
July 18, 1:10 PM EST
Where
Henry County, 0.68 mi NNE of Sandy Level
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.580, -79.717

Thunderstorm winds blew down one tree that fell on to a power line along Axton Road.

Thunderstorm Wind, Franklin

When
July 18, 2:26 PM EST
Where
Franklin County, 2.39 mi W of Ferrum
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.918, -80.063

Thunderstorm winds blew down multiple trees near the intersection of Franklin Street and Sawmill Road.

Hail, Bedford

When
July 18, 2:50 PM EST
Where
Bedford County, 2.31 mi WNW of Stewartsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.280, -79.840

Hail up to the size of nickels fell about two miles west-northwest of Stewartsville.

Hail, Bedford

When
July 18, 2:50 PM EST
Where
Bedford County, 0.57 mi E of Stewartsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.270, -79.790

Hail up to the size of quarters fell near the intersection of Stewartsville Road and Mountain Lion Drive.

Thunderstorm Wind, Bedford

When
July 18, 2:50 PM EST
Where
Bedford County, 0.57 mi E of Stewartsville
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.270, -79.790

A wind gust of 60 mph was measured by a personal weather station near the intersection of Stewartsville Road and Mountain Lion Drive.

Hail, Bedford

When
July 18, 2:50 PM EST
Where
Bedford County, 2.6 mi WSW of Shady Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.300, -79.760

Hail up to the size of quarters fell along Village Drive.

Thunderstorm Wind, Bedford

When
July 18, 2:50 PM EST
Where
Bedford County, 2.01 mi WNW of Stewartsville
Measured
54 kt (62 mph) measured gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
37.279, -79.835

A wind gust of 62 mph was measured by a personal weather station along Fallon Drive, and thunderstorm winds blew down one tree along Davis Lane.

Thunderstorm Wind, Bedford

When
July 18, 3:15 PM EST
Where
Bedford County, 1.19 mi E of Chamblissburg
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
37.251, -79.698

Thunderstorm winds blew down one tree that fell on to a house near the intersection of Dickerson Mill Road and Stewartsville Road.

Thunderstorm Wind, Franklin

When
July 18, 3:26 PM EST
Where
Franklin County, 2.73 mi SE of Hardys Ford
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.190, -79.787

Thunderstorm winds blew down one tree on Truman Hill Road.

Flash Flood, Carroll

When
July 18, 3:50 PM EST to 7:00 PM EST
Where
Carroll County, 2.27 mi SSE of Galax City to 2.33 mi SSE of Galax City
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.639, -80.906

Significant flash flooding occurred on Wards Mill Branch creek, as multiple rounds of heavy rain during thunderstorm activity passed across the basin. Rainfall rates were estimated by radar to be in excess of 4 inches per hour, with totals of 3 to 3.5 inches occurring during a period lasting a little over an hour. This amount is roughly a 100-year event for a 1-hour duration per NOAA Atlas 14 Point Precipitation Frequency estimates. FLASH 3-hour ARI maxed out at a 50-year event at 6:10 pm EDT, while the FLASH 3-hour QPE/FFG ratio had reached 180. Several structures became surrounded by fast moving water. This resulted in swift water rescues of nine people and four pets in the 100 block of Old Quaker Road. There were also evacuations of a nearby mobile home park on Macy Drive. A downstream river gage, Chestnut Creek at Galax, rose over 4 feet. No injuries were reported.

Thunderstorm Wind, Campbell

When
July 18, 4:25 PM EST to 4:33 PM EST
Where
Campbell County, 2.58 mi SSW of Mike
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.188, -78.944

Thunderstorm winds blew down three trees with one near the intersection of Red House Road and Three Creeks Road, another near the intersection of Lewis Ford Road and Harper Valley Road, and the other about three miles south of Mike that fell on a power line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1272304, 1272309, 1272314, 1272316, 1272341, 1272296, 1272335, 1272337, 1272342, 1272343, 1272334, 1272332, 1293341, 1272302.